Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS Midland/Odessa, TX

July 26, 2005Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 26, 2005, 9:58 PM CDT for Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 9:58 PM CDT (02:58 UTC)
Expired
Jul 27, 2005, 2:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270258
FFWMAF
TXC165-270700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 PM CDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS

* UNTIL 200 AM CDT

* AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR PAYNES CORNER...OR ABOUT 11
  MILES SOUTHWEST OF SEMINOLE. THE STORM PRODUCING FLASH FLOODING WAS
  NEARLY STATIONARY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL 
FOR FLOODING IN THE WARNED AREA.  STAY ALERT AND TURN AROUND IF 
WATER COVERS THE ROAD.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10221 3253 10221 3252 10305 3294 10305
      3294 10244 3296 10242

$$
1 follow-up statement
000 
WGUS74 KMAF 270455
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1154 PM CDT TUE JUL 26 2005

TXC165-270700-
GAINES-
1154 PM CDT TUE JUL 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR GAINES
COUNTY...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10221 3253 10221 3252 10305 3294 10305
      3294 10244 3296 10242

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:55 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 2:55 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE JUL 26 2005

.SHORT TERM...
HIGH PRESSURE RIDGE HAS WEAKENED AND RETROGRADED TO THE SOUTHWEST.
THIS WILL ALLOW A FAIRLY STRONG COLD FRONT TO MOVE THROUGH THE CWA
TONIGHT AND EARLY WEDNESDAY.  A WEAK SHEAR AXIS IS SITUATED ACROSS
THE CWA.

AS THE FRONT MOVES THROUGH THE AREA...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE SYSTEM.
PW/S APPROACHING 2 INCHES WILL BE CONDUCIVE TO HEAVY RAINFALL AND
WEAK STEERING CURRENTS ALOFT...THE SHOWERS AND THUNDERSTORMS WILL
BE SLOW MOVING AND FLOODING WILL BE A POSSIBILITY.  THEREFORE WE
HAVE ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 2/3 OF THE CWA THAT
WILL RUN FROM 1 AM TONIGHT UNTIL 1 PM WEDNESDAY.

STRONG NORTHEAST WINDS WILL ACCOMPANY THE FRONT AND WITH CHANNELING
THROUGH THE GUADALUPE PASS...WINDS COULD REACH WARNING CRITERIA.  SO
HAVE ISSUED A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM 1
AM TONIGHT THROUGH 1 PM WEDNESDAY.

LOW TEMPERATURES ARE EXPECTED TO BE COOLER TONIGHT DUE TO THE COLD
FRONT AND WET BULB COOLING FROM THE RAIN.  MOST READINGS WILL BE IN
THE 60S WITH A FEW 50S IN THE HIGHER ELEVATIONS.

.LONG TERM...
26/12Z SURFACE OBS REVEALED THE ANTICIPATED COLD FRONT WAS ALONG A
KCVN TO KHHF LINE. THIS POSITION IS A LITTLE FARTHER SOUTH THAN THE
25/12Z MODELS INDICATED. CONVECTION ALONG AND BEHIND THE BOUNDARY
COMBINED WITH 26/12Z 850MB NORTHERLY WINDS BEHIND THE FRONT IN THE
20-30KT RANGE LIKELY HELPED THE FRONT PUSH SOUTH FASTER THAN
ANTICIPATED.

HEAVY RAINFALL CONTINUES TO BE A CONCERN ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH MOST OF THE MORNING HOURS ON WEDNESDAY.
CONVERGENCE ALONG THE FRONT IS EXPECTED TO BE QUITE STRONG WITH
SOUTHERLY 850MB WINDS AHEAD OF THE FRONT AND NORTHEASTERLY BEHIND
THE BOUNDARY. MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA
WITH PWAT/S INCREASING INTO THE 1.5-2 RANGE ACROSS THE EASTERN 2/3
OF THE REGION. THE AXIS OF HEAVY RAINFALL IS INITIALLY EXPECTED TO
BE OVER THE PERMIAN BASIN AND UPPER TRANS PECOS REGION TOMORROW
MORNING... THEN GRADUALLY SINK SOUTH INTO THE LOWER TRANS PECOS AND
BIG BEND REGION THROUGH THE AFTERNOON. WITH THE AMOUNT OF
ANTICIPATED CONVECTION ALONG AND BEHIND THE BOUNDARY... WE EXPECT
THE FRONT TO MAKE STEADY PROGRESS SOUTHWARD ON WEDNESDAY. WITH
SURFACE HIGH PRESSURE AND POSITIVE 850MB LI/S BUILDING IN BEHIND THE
FRONT... LOWER POPS ARE WARRANTED BEGINNING LATE WEDNESDAY NIGHT.
POPS OVER ROUGHLY THE SOUTHERN 2/3 OF THE AREA WILL REMAIN IN THE
FORECAST FOR THE THURSDAY AND FRIDAY TIME FRAME WITH EAST TO
SOUTHEAST LOW-LEVEL FLOW... WARMING SURFACE TEMPERATURES AND FAIRLY
COOL 700MB TEMPERATURES. A STRENGTHENING 500MB RIDGE CENTERED OVER
THE SOUTHERN ROCKIES WILL GRADUALLY SPREAD EAST INTO THE SOUTHERN
U.S. PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. LOW POPS
WILL BE RESTRICTED PRIMARILY TO THE MOUNTAINS AND ADJACENT PLAINS
WITH THE REMAINDER OF THE AREA EXPECTED TO REMAIN DRY WITH NEAR
SEASONAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  77  64  83 /  80  70  40  10
CARLSBAD NM                66  75  61  85 /  80  60  20  10
DRYDEN TX                  71  88  68  88 /  60  50  50  30
FORT STOCKTON TX           66  79  67  84 /  70  60  60  30
GUADALUPE PASS TX          60  70  60  74 /  80  70  40  20
HOBBS NM                   66  74  61  85 /  80  60  20  10
MARFA TX                   63  75  58  81 /  70  60  60  30
MIDLAND INTL AIRPORT TX    66  77  66  83 /  80  80  50  10
ODESSA TX                  66  78  65  84 /  80  80  50  10
WINK TX                    68  82  64  87 /  80  80  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
      FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
      PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
      COUNTY...AND SOUTHERN LEA COUNTY.
      HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
      COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
      FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
      DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
      MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
      MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
      PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54
      CORRIDOR...WARD...AND WINKLER.
      HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 1 PM CDT WEDNESDAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

54/06
Hazardous weather outlook, Jul 26, 2:32 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT TUE JUL 26 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271932-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
232 PM CDT TUE JUL 26 2005 (132 PM MDT TUE JUL 26 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT.  THIS FRONT WILL INTERACT WITH A
MOIST AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS OVER A LARGE
PART OF THE AREA TONIGHT.  THESE THUNDERSTORMS WILL PRODUCE VERY
HEAVY RAIN AND THE POSSIBILITY OF FLOODING.  THE MAIN FOCUS FOR
THE HEAVY RAIN WILL BE OVER THE NORTHERN PERMIAN BASIN AND
SOUTHEAST NEW MEXICO DURING THE EVENING.  AFTER MIDNIGHT THE
FOCUS WILL SHIFT SOUTH INTO THE PERMIAN BASIN...UPPER TRANS
PECOS AND THE STOCKTON PLATEAU.  THEREFORE...A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THESE AREAS TONIGHT.

THE FRONT WILL ALSO PRODUCE STRONG GUSTY NORTHEAST WINDS OVER
THE AREA.  THESE WINDS WILL BE CHANNELED THROUGH THE GUADALUPE
PASS WHERE WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS NEAR 55 MPH CAN
BE EXPECTED.  THEREFORE... A HIGH WIND WARNING HAS ALSO BEEN
ISSUED FOR THE GUADALUPE PASS FOR LATE TONIGHT AND WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH LATE WEDNESDAY.  THE
COMBINATION OF A MOIST ATMOSPHERE AND A COLD FRONT WILL LEAD TO
HEAVY RAINFALL AND POSSIBLY FLASH FLOODING. INITIALLY... THE FOCUS
FOR HEAVY RAINFALL WILL RESIDE OVER THE PERMIAN BASIN...UPPER TRANS
PECOS AND INTO THE GUADALUPE MOUNTAINS. THIS HEAVY RAINFALL IS
EXPECTED TO SHIFT SOUTH INTO THE BIG BEND AND LOWER TRANS PECOS
REGION WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND LOCAL OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE THOUGH
WEDNESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 26, 4:41 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT TUE JUL 26 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-075-258-262330-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-
EDDY COUNTY PLAINS-GAINES-GLASSCOCK-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-HOWARD-LOVING-MARTIN-MIDLAND-
MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
441 PM CDT (341 PM MDT) TUE JUL 26 2005

...TROPICAL FUNNEL CLOUDS POSSIBLE OVER MUCH OF WEST TEXAS AND
   SOUTHEAST NEW MEXICO FOR THE NEXT SEVERAL HOURS...

AT 430 PM...RADAR INDICATES TROPICAL SHOWERS AND STRONG THUNDERSTORMS
OVER PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...
DISPLAYING SLOW...ERRATIC MOVEMENT.  AT 420 PM CDT...BROADCAST MEDIA
RELAYED TWO REPORTS OF THUNDERSTORMS PRODUCING FUNNEL CLOUDS TO THE
WEST OF ODESSA.  IN ADDITION...LOCAL LAW ENFORCEMENT AT 430 CDT
REPORTED ANOTHER TROPICAL FUNNEL 20 MILES WEST OF FORT STOCKTON.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF SHORT LIVED FUNNEL
CLOUDS AS THESE STORMS MOVE ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS.  FUNNEL CLOUDS ARE COMMON IN A TROPICAL AIRMASS LIKE THE ONE
OVER THE AREA.  ALTHOUGH THEY USUALLY ARE NOT HAZARDOUS...TROPICAL
FUNNEL CLOUDS CAN SOMETIMES TOUCH DOWN WITH LITTLE OR NO WARNING
AND CAN PRODUCE MINOR DAMAGE.

IF ONE OF THESE FUNNEL CLOUDS IS SIGHTED NEAR YOUR LOCATION YOU
SHOULD SEEK SHELTER IN A STURDY BUILDING.  AVOID OPEN AREAS WHERE
DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNEL CLOUDS TOUCH THE
GROUND.
Special weather statement, Jul 26, 8:11 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT TUE JUL 26 2005

NMZ029-033-034-270215-
CENTRAL LEA COUNTY NM-NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
711 PM MDT TUE JUL 26 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF LOVINGTON AT
711 PM MDT...MOVING EAST AT 20 MPH. WINDS GUSTING IN EXCESS OF
40 MPH... PEA SIZED SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WAS EMBEDDED IN A LINE OF STRONG STORMS STRETCHING
FROM CROSSROADS TO NEAR HALFWAY. THIS LINE OF STORMS WAS MOVING
SOUTHEAST AT 20 MPH. ANY OF THESE STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL AS THEY SPREAD OVER MOST OF LEA COUNTY BY 9 PM MDT.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:10 AM CDTFlash Flood WarningMAFMidland4 hr
Jul 27, 12:21 AM CDTFlash Flood WarningMAFReeves4 hr
Jul 27, 1:38 AM CDTFlash Flood WarningMAFWard3 hr
Jul 27, 3:09 AM CDTFlash Flood WarningMAFPecos4 hr
Jul 27, 4:16 AM CDTFlash Flood WarningMAFReeves4 hr
Jul 27, 4:30 AM CDTFlash Flood WarningMAFMidland3 hr
Jul 27, 9:29 AM CDTFlash Flood WarningMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.